CSN Login
Members Online: 13

PSA , HT and Testosterone concern

tonybuxton
Posts: 78
Joined: May 2012

IMRT + HT Jan 2012
I managed to find a lab that could measure my testosterone as Kongo suggested and it was 198 ng/dl. The lab also measured my PSA and it was 0.564 up from 0.2, 2 1/2 months ago. It is nearly 9 months since I had my first (and last) HT three month injection. I would guess that this Testosterone level indicates the effects of the HT are wearing off. But perhaps not completely because my T level is still quite low. But all side effects of HT gone.
Do I need to take any further action other than monitor my PSA. Any comments would be highly appreciated
Tomyam

Samsungtech1
Posts: 350
Joined: Jan 2011

Tony,
Not sure about your original diagnosis and treatment. Had your cancer escaped your prostate? Was it metastic? My Onc told me that cancer choses two different paths. 1st when it goes to the bone, and 2nd it goes to organs. He seems to think that if it goes to organs,not sure about bladder, it will keep going after organs. Although I do get bone scans, just not as often. I currently get ct scans every three months.
PSA is a tool, but for tracking cancer spread I would say that it is not the best. Pain is a good tool. If you know your body well it will tell you when something is not right. It might not tell you soon enough. Mine did.

I think you might want to consider CT scans and MRI every six months. I switched from three to six, but the nodules in lungs doubled during this time, after being stable for a year. Go figure. I quit HT as well, but went back. This time I am not having all the issues I had before. Could have been the radiosurgery I had and it was just side effects. Not sure.

Good luck with your decision. I wish you well.

Mike

tonybuxton
Posts: 78
Joined: May 2012

Mike
My Gleason was 3+4 I had scans and MRI which showed no spread. i.e the cancer was localized but with 70% involvement of the gland. I feel very well since the HT effects seem to have all worn off. But I wonder if my Testosterone level at 198 means that the HT is no longer effecting my PSA or should the T levels be higher still.
Good wishes to you too
Tony

Samsungtech1
Posts: 350
Joined: Jan 2011

Tony,
Your PSA is rising. Something has to be going on. Not sure of your diet so hard to give a statement. I just watched a video on ,lycocene, i think. It is processed tomatoes. They did a test on a guy who had RP. Had him doing processed tomatoes and they said within six weeks his tumors had shrunk. It seems like this is something to look into. They also have them in pill form, but they say processed tomatoes are better. Another good thing is avvocadoes. Avocadoes and tomato are good as well. They say eating them in combination is better than eating separately.
Rising PSA means your testosterone could be coming back and it is bound to rise. Have you talked to your Onc about this? Do you have an Oncologist? You need one, a good one. They are pretty good. They do not pass judgment, just try to help.
You need to have CT scans and MRI. You should have had them already so they have a base line. Listen to your body. It will tell you alot.

My walking into the emergency room and telling them my lungs were on fire is the only reason they found it. My urologist did not believe in Agent Orange, so he thought aingle nodule was from smoking. Last smoked in 1985. Had I not gone in I would be dead by now. You need to keep in touch with your body. It will tell you how it feels. If you are just dealing with Urologist you should consider switching to Onc. Tell the guys up here what you are in and they should have info about docs. Make it a separate post.

VascodaGama's picture
VascodaGama
Posts: 1676
Joined: Nov 2010

Tony

I think that your treatment was for HT plus RT so that you got yet a prostate gland in place. When you say “HT three month injection”, you may be referring to a LHRH agonist shot such as Lupron. These types of shots have a short half-life of 7 days but its influence in the pituitary is long and it could take between 2 to 12 months before one gets to normal levels of testosterone.
In your case the T level of 198 ng/ml is close to normal (approx 250 to 800), and it may have risen from a level lower than 50, which is usually the levels a Lupron shot causes.

Testosterone promotes prostate cell proliferation in both benign and cancerous; therefore, one can expect that a rise in T circulation/values will “activate” prostatic cells to produce higher levels of PSA. Read this;
http://www.ncbi.nlm.nih.gov/pubmed/7519439

Theoretically the condition would cause a momentary rise in the PSA serum (by both benign and cancerous cells) but not all due to cancer. This would not be the case in guys with no prostate gland (surgery cases).

In any case, your higher PSA results at the 2.5 month mark (0.56) from the previous 0.2 ng/ml, could be due to factors other than the rise in Testosterone. It could be due to a temporary infection caused by inflamation in irradeated tissue (RT), sex or manipulations of the prostate the day before drawing blood, or even from "bounce" typical in cases of radiotherapy.

A rise due to recurrence is also possible but recurrence is declared after a continuous rise of PSA seen from at least three periodical tests taken with a minimum of 1.5 month apart. I would recommend you to get another PSA test in three month to verify conclusions.
You should also check for DHT levels (Dihydrotestosterone) which concentrations are more dangerous than T in PCa cases.

Be patient and confident.

VGama

tonybuxton
Posts: 78
Joined: May 2012

Thanks Vgama
I feel much better having read your comments. I also feel a bit embarrassed because I have to admit that I did have sex the night before the tests. (I was visiting a friend in Pattaya Thailand) It was the first time since I was diagnosed with Pca. I also took some viagra but it did not help much.
So I guess that it might have affected the results. Also it was a different Lab than I usually go to. So I will have the PSA test done again at the same lab that I usually go to.
I will also check my DHT levels.
I think my problem is that I worry too much. But at my age (81) it is difficult not to worry about everything.
Tony

tonybuxton
Posts: 78
Joined: May 2012

Mike
Thanks for your comments. I did have bone scans and MRI and the oncologist said that there were no signs of cancer outside the prostate. The cancer was found in the tissue removed in a TURP operation prior to IMRT/
I saw the oncologist recently with a number of questions to ask him but he just brushed them off. That is why I am on this forum.
I wish you well
Tony

ralph.townsend1's picture
ralph.townsend1
Posts: 359
Joined: Feb 2012

Happy birthday everyday, if you get to that age and still having sex. Don't rub it in to much with your age. Bless you sex animal!

Samsungtech1
Posts: 350
Joined: Jan 2011

Tony,
You can not allow a DR. Who, literally, has your life in his hands to brush you off. You need to find a new one. My Onc will spend as long with me as we need. Sometimes I feel guilty because I feel it might be cutting others time. He called me the other day and was explaining some things to me. It took him about 15 mins. I really like him.

This is how you should feel with your dr. . I am sure there are plenty of others to chose from. Your life depends on this relationship.

Keep looking until you find a good one.

Good luck,

Mike

tonybuxton
Posts: 78
Joined: May 2012

Thanks Mike
My Oncologist is probably not very interested in seeing me any more because, I queried him as to why the medicine he prescribed me was so expensive. i.e casodex at $20 a tablet when the generic bicalumide is only 25cts in England. I also told him that the patent for casodex had expired so why was the hospital prescribing it instead of the generic. I told him that my Nephew had bought me a years supply from a reliable source through his doctor at 25 cents each. I also said the Zoladex shot he gave me was four times more expensive than in England. Unfortunately here in Thailand Doctors get a commission from the medicine they prescribe, the drugs usually cost 3 times the wholesale pharmacy price the doctor gets 30% and the hospital makes 30%. The hospital encourages doctors to oversubscribe, so they can pay their doctors less. (Its a racket)I also told him that England is a rich country and Thailand being a poor one the drugs should be much cheaper here than there. He wanted me to have a Zoladex shot every 3 months for two years he would probably earn $1000 commission on each injection. In the end he told me to take my PSA every 3 months and if it went up to come and see him again.
My urologist who did my TURP said the Oncologist should not have prescribed Zoladex (same as Lupron) at my age. Destroying testosterone in an elderly person weakens them too much. I was so week I fell twice and fractured my ribs and had a whole lot of other terrible side effects. The urologist suggested Bicalumide 50mg a day. But I will only start taking it if my PSA goes up a lot.
The important question I wanted to ask my oncologist I will put on another discussion on this forum to see if I can get any answers
look luck
Tony

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network